Louisiana, 2002

Lightning Strike in Louisiana, July 12, 2002

July 12, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 12, 2:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 12, 2:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 PM CDT FRI JUL 12 2002

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP FROM NEW ORLEANS
SOUTHWARD TO THE COAST IN RESPONSE TO INTENSE SURFACE HEATING.

A WEAK UPPER LEVEL TROUGH WILL APPROACH LA ON SATURDAY AND SUNDAY
THIS SHOULD STEER THE GULF LOW EAST NORTH EAST TONIGHT AND SATURDAY.

FOR THE REMAINDER OF THE WEEK THE UPPER LEVEL RIDGE BUILDS INTO THE
AREA FROM THE ATLANTIC. SO OUR LOW LEVEL FLOW SHOULD BECOME MORE
WEST TO SOUTHWEST.  THE EXTENDED OUTLOOK CALLS FOR CONTINUED HOT
TEMPERATURES WITH WIDELY SCATTERED AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY NEAR THE COAST.

MCB BB 073/093 073/092 073 242
BTR BB 073/093 073/092 073 242
MSY BB 078/093 077/092 077 242
GPT BB 075/093 075/092 075 242

.NEW...NONE
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 12, 11:53 AM CST, 4 hours 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1253 PM CDT FRI JUL 12 2002

.SYNOPSIS...WEAK LOW PRESSURE OFF THE MISSISSIPPI COAST WILL
DRIFT NORTHEAST TODAY. A MOIST...HOT AND UNSTABLE AIR HAS SPREAD
ACROSS THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP MAINLY NEAR THE COAST DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND WIND GUSTS OF
30 MPH ARE EXPECTED MAINLY NEAR THE COAST DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.HEAT...
INDICES WILL APPROACH 105 TO 110 DEGREES THIS AFTERNOON.

.ACTIONS...
PEOPLE ARE URGED TO TAKE PRECAUTIONS FOR HEAT TODAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, East Baton Rouge

When
July 12, 4:40 PM CST
Where
East Baton Rouge County, Baton Rouge
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
30.538, -91.096 (the zone’s center; the record gives no point)

A fire started by lightning heavily damaged four apartments.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311332.